Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 74, NWS Melbourne, FL

July 7, 1997Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 7, 1997, 7:55 PM EDT for Volusia County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1997, 7:55 PM EDT (23:55 UTC)
Expired
Jul 7, 1997, 8:30 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:20 PM EDTThunderstorm WindDeltona, FLThunderstorm winds blew down trees and power lines in Deltona.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS01 KMLB 072357 RRA
SVRMLB
FLC127-080030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
755 PM EDT MON JUL 7 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SOUTHERN VOLUSIA COUNTY
 
AT 754 PM DOPPLER RADAR INDICATED A SEVERE STORM 5 MILES NORTHEAST
OF DELTONA. THE STORM IS MOVING SOUTH AT 20 MPH AND WILL AFFECT
AREAS NEAR DELTONA...OSTEEN AND LAKE MONROE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:44 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 2:44 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT MON JUL 7 1997

A FEW CELLS STARTING TO DEVELOP ALONG SEABREEZE IN SRN COUNTIES
CURRENTLY...ALSO STORMS MOVING ACROSS N FL. STORMS SHOULD INCREASE
OVER INTERIOR AND NRN SECTIONS THROUGH THE LATE AFTERNOON/EARLY EVE
HOURS AS BOUNDARIES COLLIDE. DRIER AIR SETTING IN FROM SOUTH THROUGH
TUESDAY AND LOW/MID LEVEL RIDGE AXIS WILL CONTINUE ACROSS C FL AND
LIMIT POP COVERAGE ON TUES. LOWEST POPS WILL BE IN SRN E COAST
COUNTIES TUES WITH DRIER AIR AND EARLIER E COAST SEABREEZE ONSET AND
A LITTLE HIGHER OVER NRN AND INTERIOR SECTIONS. FWC/FAN TEMPS AND
POPS ON OK AGREEMENT BUT PREFER THE SLIGHTLY DRIER FAN POPS WHERE
THEY DIFFER.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:53 PM EDTSevere Thunderstorm WarningMLBVolusia62 min
Jul 7, 7:50 PM EDTSevere Thunderstorm WarningMLBSeminole40 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.